Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Surface branched covers and geometric 2-orbifolds


Authors: Maria Antonietta Pascali and Carlo Petronio
Journal: Trans. Amer. Math. Soc. 361 (2009), 5885-5920
MSC (2000): Primary 57M12; Secondary 57M50
DOI: https://doi.org/10.1090/S0002-9947-09-04779-5
Published electronically: June 17, 2009
MathSciNet review: 2529918
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \widetilde\Sigma$ and $ \Sigma$ be closed, connected, and orientable surfaces, and let $ f:\widetilde\Sigma\to\Sigma$ be a branched cover. For each branching point $ x\in\Sigma$ the set of local degrees of $ f$ at $ f^{-1}(x)$ is a partition of the total degree $ d$. The total length of the various partitions is determined by $ \chi(\widetilde\Sigma)$, $ \chi(\Sigma)$, $ d$ and the number of branching points via the Riemann-Hurwitz formula. A very old problem asks whether a collection of partitions of $ d$ having the appropriate total length (that we call a candidate cover) always comes from some branched cover. The answer is known to be in the affirmative whenever $ \Sigma$ is not the $ 2$-sphere $ S$, while for $ \Sigma=S$ exceptions do occur. A long-standing conjecture however asserts that when the degree $ d$ is a prime number a candidate cover is always realizable. In this paper we analyze the question from the point of view of the geometry of 2-orbifolds, and we provide strong supporting evidence for the conjecture. In particular, we exhibit three different sequences of candidate covers, indexed by their degree, such that for each sequence:

  • The degrees giving realizable covers have asymptotically zero density in the naturals.
  • Each prime degree gives a realizable cover.


References [Enhancements On Off] (What's this?)

  • 1. K. BARáNSKI, On realizability of branched coverings on the sphere, Topology Appl. 116 (2001), 279-291. MR 1857667 (2002i:57001)
  • 2. P. CORVAJA - C. PETRONIO - U. ZANNIER, On certain permutation groups and sums of two squares, arXiv:0810.0591.
  • 3. A. L. EDMONDS - R. S. KULKARNI  - R. E. STONG, Realizability of branched coverings of surfaces, Trans. Amer. Math. Soc. 282 (1984), 773-790. MR 732119 (85k:57005)
  • 4. C. L. EZELL, Branch point structure of covering maps onto nonorientable surfaces, Trans. Amer. Math. Soc. 243 (1978), 122-133. MR 0500900 (58:18403)
  • 5. O. ENDLER, Compact Riemann surfaces with prescribed ramifications and Puiseaux series, Bol. Soc. Brasil. Mat. 2 (1971), 61-64. MR 0316702 (47:5249)
  • 6. G. FRANCIS, Assembling Riemann surfaces with prescribed boundary curves and branch points, Illinois J. Math. 20 (1976), 198-217. MR 0402776 (53:6590)
  • 7. S. M. GERSTEN, On branched coverings of the $ 2$-sphere by the $ 2$-sphere, Proc. Amer. Math. Soc. 101 (1987), 761-766. MR 911047 (88k:57004)
  • 8. A. GROTHENDIECK, Esquisse d'un programme (1984). In: ``Geometric Galois Actions'' (L. Schneps, P. Lochak eds.), 1: ``Around Grothendieck's Esquisse d'un Programme'', London Math. Soc. Lecture Note Series, Cambridge Univ. Press, Vol. 242, (1997), 5-48. MR 1483107 (99c:14034)
  • 9. R. M. GURALNICK - P. MüLLER - J. SAXL, ``The Rational Function Analogue of a Question of Schur and Exceptionality of Permutation Representations,'' Mem. Amer. Math. Soc., Vol. 773, Providence, RI (2003), 79 pp. MR 1955160 (2004d:12005)
  • 10. A. HURWITZ, Über Riemann'sche Flächen mit gegebenen Verzweigungspunkten, Math. Ann. 39 (1891), 1-61. MR 1510692
  • 11. D. H. HUSEMOLLER, Ramified coverings of Riemann surfaces, Duke Math. J. 29 (1962), 167-174. MR 0136726 (25:188)
  • 12. A. G. KHOVANSKII - S. ZDRAVSKOVSKA, Branched covers of $ S^2$ and braid groups, J. Knot Theory Ramifications 5 (1996), 55-75. MR 1373810 (97a:57002)
  • 13. A. D. MEDNYKH, Nonequivalent coverings of Riemann surfaces with a given ramification type, Sib. Math. Zh. 25 (1984), 120-142. MR 754748 (86c:30088)
  • 14. A. D. MEDNYKH, Branched coverings of Riemann surfaces whose branch orders coincide with the multiplicity, Commun. Algebra 18 (1990), 1517-1533. MR 1059745 (91e:14024)
  • 15. S. MONNI - J. S. SONG - Y. S. SONG, The Hurwitz enumeration problem of branched covers and Hodge integrals, J. Geom. Phys. 50 (2004), 223-256. MR 2078227 (2005h:14130)
  • 16. A. OKOUNKOV - R. PANDHARIPANDE, Gromov-Witten theory, Hurwitz theory, and completed cycles, Ann. of Math. (2) 163 (2006), 517-560. MR 2199225 (2007b:14123)
  • 17. F. PAKOVICH, On ramification of Laurent polynomials, to appear in J. Knot Theory Ramifications.
  • 18. E. PERVOVA - C. PETRONIO, On the existence of branched coverings between surfaces with prescribed branch data, Algebr. Geom. Topol. 6 (2006), 1957-1985 (electronic). MR 2263056
  • 19. E. PERVOVA - C. PETRONIO, On the existence of branched coverings between surfaces with prescribed branch data, II, J. Knot Theory Ramifications 17 (2008), 787-816. MR 2436584
  • 20. $ http://www.dm.unipi.it/pages/petronio/public\_html/geom\_hurw.html$
  • 21. D. SINGERMAN, Subgroups of Fuchsian groups and finite permutation groups, Bull. London. Math. Soc. 2 (1970), 319-323. MR 0281805 (43:7519)
  • 22. R. THOM, L'equivalence d'une fonction différentiable et d'un polynôme, Topology 3 suppl. 2 (1965), 297-307. MR 0187249 (32:4702)
  • 23. W. P. THURSTON, The geometry and topology of $ 3$-manifolds, mimeographed notes, Princeton, 1979.
  • 24. J. WOLFART, ABC for polynomials, dessins d'enfants, and uniformization -- a survey, in ``Elementare und Analytische Zahlentheorie, Proceedings ELAZ-Conference May 24-28, 2004'', ed: W. Schwarz, J. Steuding, Steiner Verlag, Stuttgart (2006), 313-345. MR 2310190
  • 25. U. ZANNIER, Some remarks on the $ S$-unit equation in function fields, Acta Arith. 64 (1993), 87-98. MR 1220487 (94c:11111)
  • 26. U. ZANNIER, On Davenport's bound for the degree of $ f^3 - g^2$ and Riemann's Existence Theorem, Acta Arith. 71 (1995), 107-137. MR 1339121 (96k:11029a)
  • 27. U. ZANNIER, Proof of the existence of certain triples of polynomials (after a question of L. Vaserstein and E. Wheland), Rend. Sem. Mat. Univ. Padova 117 (2007). MR 2351792
  • 28. H. ZHENG, Realizability of branched coverings of $ S^2$, Topol. Appl. 153 (2006), 2123-2134. MR 2239076 (2007d:57004)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M12, 57M50

Retrieve articles in all journals with MSC (2000): 57M12, 57M50


Additional Information

Maria Antonietta Pascali
Affiliation: Dipartimento di Matematica, Sapienza Università di Roma, P.le Aldo Moro, 2, 00185 Roma, Italy
Email: pascali@mat.uniroma1.it

Carlo Petronio
Affiliation: Dipartimento di Matematica Applicata, Università di Pisa, Via Filippo Buonarroti, 1C, 56127 Pisa, Italy
Email: petronio@dm.unipi.it

DOI: https://doi.org/10.1090/S0002-9947-09-04779-5
Received by editor(s): September 17, 2007
Published electronically: June 17, 2009
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society